MAUDE Adverse Event Report: DEPUY-SYNTHES SPINE MODIFIED INSTRUMENT DRIVER; DRIVER, PROSTHESIS

DEPUY-SYNTHES SPINE MODIFIED INSTRUMENT DRIVER; DRIVER, PROSTHESIS
Catalog Number 698336615
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/14/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Review of the device history record identified no issues during the manufacturing or release of the product that could be attributed to the problem reported by the customer.The product was released accomplishing all quality requirements.A follow up report will be filed upon completion of the investigation.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
The surgeon had a c2-6 posterior cervical case using mountaineer.While the surgeon was putting in a t1 screw, the mountaineer qc poly driver (6983-36-615 lot# gm3537601) tip snapped.The tip broke off in the screw head but luckily the surgeon was able to retrieve it.The surgeon pulled the broken tip out and inserted the screw the rest of the way with a different screwdriver.The broken tip of the screwdriver was retrieved successfully and placed on the back table for the remainder of the case.The procedure was completed successfully and without patient harm.
 
Additional Manufacturer Narrative
Visual examination of the returned device found the distal tip was broken.Optical imaging revealed torsional shear markings suggesting a quasi-static torsional shear overload.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.A trend analysis was conducted.No emerging trends were found requiring further actions.A definitive root cause for the driver¿s distal tip becoming broken cannot be positively determined.However, the fracture analysis report suggests that the driver underwent a quasi-static torsional shear failure.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MODIFIED INSTRUMENT DRIVER
Common Device Name
DRIVER, PROSTHESIS
Manufacturer (Section D)
DEPUY-SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key6827737
Report Number1526439-2017-10720
Device Sequence Number19111837
Product Code HWR
UDI-Device Identifier10705034374338
UDI-Public(01)10705034374338
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number698336615
Device Lot NumberGM3537601
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2017
Initial Date Received by Manufacturer 08/14/2017
Supplement Date Received by Manufacturer09/08/2017
Initial Report FDA Received Date08/29/2017
Supplement Report FDA Received Date10/03/2017
Patient Sequence Number1